Alabama, 2018Damaging Wind in Alabama, June 26, 2018
June 26, 2018 · NWS HUN · 1 event in 1 county or zone
A thunderstorm knocked a tree down in DeKalb County.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $200
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A thunderstorm knocked a tree down in DeKalb County.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Huntsville, AL wrote its last area forecast discussion before the first event at Jun 26, 5:48 PM CST, 24 minutes earlier.
Area forecast discussion, Jun 26, 5:48 PM CST, 24 minutes before
Area Forecast Discussion
National Weather Service Huntsville AL
648 PM CDT Tue Jun 26 2018
.UPDATE...
For 00Z TAFS.
&&
.NEAR TERM...(Tonight)
Issued at 225 PM CDT Tue Jun 26 2018
Upper shrtwv continues to translate ewd out of the Midwest states and
into the mid TN/OH Valley regions this Tue afternoon. Most of the
shower/tstm activity associated with the shrtwv is north of the local
area across nrn mid TN into cntrl KY. A few iso cells have developed
across the cntrl TN Valley in response to latent heating. These tstm
cells though have been short lived though given the lack of any deep
layer shear. Generally xpct this pulse like convection to continue
into the early evening hrs, as the shrtwv to the north continues to
advance ewd. Certainly cannot rule out a strong tstm or two given the
abundant SBCAPE over 4K J/kg in place thru the early evening hrs,
although this prob is fairly low. Overall conditions should begin to
clr heading into the late evening period, under partly cloudy skies.
It should be another mild night heading into the early morning hrs
Wed, as lows fall mainly into the lower/mid 70s range. Cannot rule
out a little bit of patchy fog mainly in the wind sheltered valley
locations and near bodies of water, but this prob is also fairly low.
.SHORT TERM...(Wednesday through Thursday)
Issued at 225 PM CDT Tue Jun 26 2018
Another seasonably hot and humid day is xpcted on Wed, as afternoon
highs again climb mainly into the lower 90s. Heat indices may also
climb just above the 100F mark for a couple of hrs, especially in
areas which do not receive any rainfall. The upper shrtwv to the
north will continue to translate ewd and may actually dig a bit
further to the south closer to the mid TN Valley. This may in fact
increase rain chances just a bit on Wed, as slightly better mid/upper
forcing spreads into the area from the NW. Showers/tstms may in fact
linger into the late evening period Wed night before diminishing,
leaving partly/mostly cloudy skies in place. Temps early Thu morning
will again be rather mild, with lows predom in the lower/mid 70s.
Upper ridging out of the Plains states then begins to build ewd into
much of the region starting Thu. This should result in slightly less
chances for showers/tstms while afternoon highs increase a degree or
two. Afternoon highs Thu may climb as high as 93-94F in some spots,
while associated heat indices reach 105-107F in some locations,
especially in NW/N cntrl AL. A Heat Advisory may be warranted on Thu.
.LONG TERM...(Thursday night through Monday)
Issued at 225 PM CDT Tue Jun 26 2018
An upper-level ridge will continue to remain the dominant weather
feature across the region, promoting hot and humid conditions across
the Tennessee Valley late this week into the weekend. There are some
subtle differences between the longer range models regarding the
intensity of the ridge and subsequent warming, with the ECMWF and
Canadian solutions favoring a slightly stronger/warmer solution. The
GFS hints at the possibility of a very weak Gulf low moving north
into Central Alabama on Friday -- perhaps resulting in more cloud
cover and diurnal convection Friday and Saturday. Regardless, it will
feel quite toasty outside, with highs peaking in the low to mid 90s
across the Valley. A light SW flow will maintain this very moist,
tropical air mass in place across the region, as dewpoints will
remains close to the mid 70s. As a result, progged Heat index values
on Friday may once again reach or exceed Advisory criteria, peaking
in the 105-108 degree range. Will need to continue to monitor this
trend in the coming days.
The center of the upper ridge will gradually shift to the north and
east over the Carolinas. While SW flow will remain in place,
temperatures should be a degree or two cooler, placing Heat Index
values in the 100-105 degree range, just below Advisory criteria.
With the deep moisture in place, the threat for scattered
thunderstorms (a few strong) will be possible each day, mainly in the
afternoon and evening hours. Will have to watch very late in the
period (early next week) should the ridge flatten slightly, allowing
a few shortwaves to propagate into the Ohio Valley (and, thus, for
any MCS activity to approach the region from the north and west). For
this reason, have trended slightly higher with PoPs on Monday and
Monday Night, with the higher values favoring the northern zones.
&&
.AVIATION...(For the 00Z TAFS through 00Z Wednesday evening)
Issued at 648 PM CDT Tue Jun 26 2018
For the start of the TAF, isolated showers were in the vicinity of
the KHSV terminal. An outflow boundary was also moving southward
towards far northern Alabama, east of I-65. This boundary may help
with the formation of new convection, mainly east of the MSL/HSV
terminals through ~27/0200Z. VFR weather otherwise is expected for
the TAF. S-SW winds around 5kt should become light/variable after
dusk. Light winds at daybreak should become SW and increase in the
10-15 kt range by noon. Another system approaching from the NW could
bring more shower chances to the region Wed afternoon. Given
uncertainties, went with VCSH for the afternoon hours. Prob30 and/or
prevailing showers and t-storms could be added in later TAFs if
better model agreement is realized.
&&
.HUN WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
TN...NONE.
&&
NEAR TERM...09
SHORT TERM...09
LONG TERM...AMP.24
AVIATION...RSB
For more information please visit our website
at weather.gov/huntsville.
Hazardous weather outlook, Jun 26, 1:02 PM CST, 5 hours 10 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Huntsville AL
202 PM CDT Tue Jun 26 2018
ALZ001>010-016-TNZ076-096-097-271200-
Lauderdale-Colbert-Franklin AL-Lawrence-Limestone-Madison-Morgan-
Marshall-Jackson-DeKalb-Cullman-Moore-Lincoln-Franklin TN-
202 PM CDT Tue Jun 26 2018
This Hazardous Weather Outlook is for north Alabama and portions of
southern middle Tennessee.
.DAY ONE...Tonight...
Scattered showers and thunderstorms will be possible this afternoon
and evening. Isolated strong storms are possible, which may produce
strong gusty winds and small hail.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday...
Afternoon thunderstorms will remain possible through the remainder
of the forecast period, with the highest chance on Wednesday. Some
of the stronger storms will be capable of producing strong gusty
winds and small hail.
In addition to the thunderstorm threat, heat indices are expected to
climb into the 105 to 110 degree range during the afternoon hours
on Thursday and Friday.
.SPOTTER CALL TO ACTION STATEMENT...
Activation of storm spotters and emergency management personnel is
not anticipated at this time.
In the hours before
Special weather statement, Jun 26, 5:46 PM CST, 26 minutes before
Special Weather Statement
National Weather Service Huntsville AL
646 PM CDT TUE JUN 26 2018
ALZ009-270030-
Jackson AL-
646 PM CDT TUE JUN 26 2018
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN JACKSON COUNTY UNTIL
730 PM CDT...
At 645 PM CDT, Doppler radar was tracking a strong thunderstorm near
Bridgeport, moving east at 10 mph.
Pea size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Bridgeport, Long Island and Russell Cave National Monument.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike several miles away from a thunderstorm. Seek a
safe shelter inside a building or vehicle.
&&
LAT...LON 3490 8582 3499 8581 3499 8561 3498 8560
3487 8559
TIME...MOT...LOC 2345Z 274DEG 10KT 3497 8577
SL.77Special weather statement, Jun 26, 6:02 PM CST, 10 minutes before
Special Weather Statement
National Weather Service Huntsville AL
702 PM CDT TUE JUN 26 2018
ALZ009-270045-
Jackson AL-
702 PM CDT TUE JUN 26 2018
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN JACKSON COUNTY UNTIL
745 PM CDT...
At 701 PM CDT, Doppler radar was tracking a strong thunderstorm over
Bridgeport, moving east at 15 mph.
Nickel size hail and wind gusts up to 55 mph will be possible with
this storm.
Locations impacted include...
Bridgeport and Long Island.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike several miles away from a thunderstorm. Seek a
safe shelter inside a building or vehicle.
&&
LAT...LON 3490 8579 3499 8578 3498 8561 3488 8559
3487 8559
TIME...MOT...LOC 0001Z 277DEG 12KT 3495 8571
SL.77Thunderstorm Wind, Dekalb
- When
- June 26, 6:12 PM CST
- Where
- Dekalb County, 0.69 mi N of Stamp
- Measured
- 43 kt (49 mph) estimated gust
- Property damage
- $200
- Reported by
- Emergency Manager
- Coordinates
- 34.590, -85.730
Thunderstorm winds knocked down a large tree on CR 85. Time estimated by radar.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Nevada, June 26 to 30, 20184 deaths · 1 event
- Tornadoes and Flooding in Kansas, June 26 to 27, 20188 injured · $14 million · EF3 · 45 events
- Tornadoes and Flash Flooding in Kentucky, June 26, 2018$1.3 million · EF1 · 65 events
- Heat in Arizona, June 26, 20181 death · 1 event
- Excessive Heat in Montana, June 26 to 28, 20181 death · 1 event
- Tornado and Hail in North Dakota, June 26, 2018$950,000 · EF0 · 28 events
- Tornado and Flash Flooding in Missouri, June 26, 2018$57,000 · EF1 · 51 events
- Flooding and Damaging Winds in Kentucky, June 26 to 27, 20183 injured · $214,000 · 74 kt wind · 10 events
- Flash Flooding and Damaging Winds in Indiana, June 26, 2018$663,000 · 78 kt wind · 7 events
- Hail and Damaging Winds in Mississippi, June 26 to 30, 2018$285,000 · 60 kt wind · 11 events
- Tornado and Hail in Missouri, June 26, 2018$150,000 · EF0 · 17 events
- Damaging Winds in Georgia, June 26 to 27, 20183 injured · $54,000 · 55 kt wind · 10 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 764593.